I am currently taking 75mg of Venlafaxine daily. What is the best way to stop or taper off? I have 25mg capsules on hand if that is helpful in my weaning process.
Venlafaxine is an antidepressant that can be used in the treatment of depression, anxiety disorders, panic disorders and social anxiety disorders. There are many different types of drugs that should be tapered or discontinued over time. Antidepressants, such as Venlafaxine, definitely fall into this category. So you are correct in that Venlafaxine should not just be abruptly stopped, but gradually discontinued over time.
Tapering needs to be done under the guidance of your doctor or prescriber of this medication. There is not one right way to taper a drug. Some things doctors take into account when deciding on how a drug should be tapered include:
- How long the patient has been on the drug. Patients only on certain drugs for a couple of days that may require a taper if they were on them longer, may just be able to top the drug. However, patients on a drug for several years may need a much longer taper.
- Patient’s age: Very young patients or very old patients may need a different taper schedule than other patients.
- Half-life of the drug: How long the drug stays in the body can influence the timing of a taper.
- Diagnosis of patient: There may be different taper schedules for different diagnoses.
- Other drug therapies or disease states: Other medications or disease states may influence how quickly the taper may safely be able to take place.
- Reason for the taper: Patients having side effects that are of concern may warrant a quicker taper than a patient who’s condition has improved or is stable.
The prescribing information for Effexor (venlafaxine) states the following when it comes to tapering the medication:
"Symptoms associated with discontinuation of Effexor XR, other SNRIs, and SSRIs, have been reported (see PRECAUTIONS). Patients should be monitored for these symptoms when discontinuing treatment. A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate. In clinical trials with Effexor XR, tapering was achieved by reducing the daily dose by 75 mg at 1 week intervals. Individualization of tapering may be necessary."
Since there are many considerations to take into account when tapering a patient off a particular medication, there is no single tapering method that can be discussed safely here. This will need to be discussed with your doctor to ensure you safely get off your medication. Below is some information on withdrawal symptoms from antidepressants that you may find helpful.
One of the main reason for tapering drugs is the potential of a drug to cause withdrawal symptoms if a patient stops the therapy too abruptly. In antidepressant withdrawal, patients can potentially experience the following symptoms:
- Flu-like symptoms
- Insomnia or trouble sleeping
- Trouble with balance
- Sensory disturbances
Symptoms of withdrawal most commonly occur within the first week and for up to 3 weeks. Should symptoms of withdrawal become severe, it may be necessary to slow down the taper or go back up in dose. This is when keeping in contact and communicating with your doctor is very important. With your doctor’s guidance, the tapering process can be made as smooth as possible.
While it may be tempting to try and gradually get off Venlafaxine on your own, it is much safer when done under the supervision of your doctor. This way, the chances of withdrawal symptoms occurring are less and your doctor will be available when things may need an adjustment.